Wisconsin, 2026Blizzard and Winter Storm in Wisconsin, March 14 to 16, 2026
March 14 to 16, 2026 · NWS MPX · 9 events in 9 counties and zones
A large scale spring storm brough a round of heavy snow to the Upper Mississippi Valley from Saturday, March 14th through Sunday, March 15th. The footprint of the greatest totals stretched from southeast MN into central WI, where many places saw at least a foot of snowfall.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large scale spring storm brough a round of heavy snow to the Upper Mississippi Valley from Saturday, March 14th through Sunday, March 15th. The footprint of the greatest totals stretched from southeast MN into central WI, where many places saw at least a foot of snowfall. The heavy snow combined with strong northwesterly winds resulted in reduced visibilities, often at a mile or less in the heaviest hit areas. Persistent blizzard conditions were most widespread in west-central Wisconsin, severely deteriorating road conditions. This led to a widespread travel advisory issued by WISDOT for the majority of western WI, including the temporary closure of I-94 south of Eau Claire.
The highest snowfall reports were:|20.5 inches near Augusta, WI (Eau Claire).|19.0 inches in Pepin, WI (Pepin).|18.5 inches in Durand, WI (Pepin).|16.0 inches in Cadott, WI (Chippewa).|15.2 inches 7 miles S of Altoona, WI (Eau Claire).|15.0 inches in Lund, WI (Pepin).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 14, 2:38 PM CST, 3 hours 22 minutes earlier. Its key messages:
- Historic March winter storm getting started and will last into Sunday night. Peak intensity of snowfall expected tonight through Sunday morning, with wind and blowing snow impacts peaking Sunday afternoon into Sunday night. Travel conditions will become dangerous to impossible tonight through Sunday. Given expected impacts to travel with the heavy snow then blowing snow, we have upgraded our entire area to a Blizzard Warning.
- FORECAST UPDATES: Little change in the snowfall forecast. High confidence in widespread 8"+. A band of 10-18" is expected from Montevideo, to the Twin Cities, and Eau Claire and Ladysmith. Highest amounts of 20"+ will be seen in the eastern Twin Cities metro into WI.
- Another quick 1-2 inches of snow expected Tuesday night.
- Snow will quickly start melting the second half of next week.
Area forecast discussion, Mar 14, 2:38 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Mar 14 2026
.KEY MESSAGES...
- Historic March winter storm getting started and will last
into Sunday night. Peak intensity of snowfall expected tonight
through Sunday morning, with wind and blowing snow impacts
peaking Sunday afternoon into Sunday night. Travel conditions
will become dangerous to impossible tonight through Sunday.
Given expected impacts to travel with the heavy snow then
blowing snow, we have upgraded our entire area to a Blizzard
Warning.
- FORECAST UPDATES: Little change in the snowfall forecast.
High confidence in widespread 8"+. A band of 10-18" is
expected from Montevideo, to the Twin Cities, and Eau Claire
and Ladysmith. Highest amounts of 20"+ will be seen in the
eastern Twin Cities metro into WI.
- Another quick 1-2 inches of snow expected Tuesday night.
- Snow will quickly start melting the second half of next week.
&&
.DISCUSSION...
Issued at 334 PM CDT Sat Mar 14 2026
This storm will come at us in two parts. First will be a west-east
oriented warm frontal band tonight that transitions into a
traditional cold conveyer belt deformation band on Sunday. The
highest storm totals will be seen where these two parts of the storm
impact the same locations. This double dipping zone will run from
roughly Montevideo in western MN, through the entirety of the Twin
Cities metro (and catching St. Cloud), and continuing on east to
Ladysmith and Eau Clair in WI. Widespread 10-18" totals are expected
within this heaviest band of snow, with 20"+ amounts possible in the
eastern Twin Cities metro and across western Wisconsin. The heaviest
snow is expected to fall from roughly 2am to noon Sunday, with snow
rates during this time frequently in the 2 to 2.5 inch per hour
range. Farther south (US-14 corridor on south), they will miss the
brunt of the first wave, which is why snow totals in far southern MN
are down in the 4-8" range. Precipitation down there will start
breaking out late tonight as we begin to transition from phase 1
(warm front band) to phase 2 (deformation band) of this system. As
this does so, a warm nose will still be in place, with a period of
sleet and freezing rain expected before a transition to the snow,
with the 4-8" of snow down there coming almost entirely from phase 2
of the system.
For the winds, they will really start to pickup during the day on
Sunday as we get into the CAA of this system. The strongest winds
will lag the highest snow rates some, but the combination of the
strengthening pressure gradient a efficient mixing resulting from
the steep low level lapse rates of the CAA will send the winds up
through the day. Looking at RAP soundings, we're seeing mid-channel
mixing winds at FRM over 50kts, with mid-channel winds at MSP and
EAU around 45kt. This will push wind gusts Friday afternoon into the
50-60 mph in our traditional windy areas of western and southern
Minnesota, with gusts dropping more into the 40-50mph range for
eastern Minnesota and western Wisconsin. This will result in
significant blowing and drifting of snow as we start to see the snow
slowly wind down Sunday afternoon and evening.
So the Blizzard Warning... There is high confidence given the snow
totals and strength of winds that blizzard conditions will be
observed in our traditional "blizzard alley" from west central to
south central MN, especially late Sunday morning into Sunday night.
For eastern Minnesota into western WI, blizzard purists may argue
that we don't hit blizzard conditions of a 1/2 mile or less
visibility with wind gusts of 35 mph or more for 3 or more
consecutive hours. This is because the strongest winds will be
lagging the heaviest snow and eastern MN and western WI really need
the heavy falling snow to achieve the visibility requirements of a
Blizzard Warning. However, we are looking at historic snowfall
amounts for a March storm (see climate section), with travel
expected to be crippled across our entire area tonight into Sunday
night. In addition, when the common citizen looks out the window
Sunday morning (ie. not the blizzard purist!), they'll likely say,
yup, this is one heck of a blizzard. Given the expected high to
extreme impacts, we felt comfortable in pulling the biggest winter
messaging lever we have, the Blizzard Warning. Simply put, travel is
expected to be very dangerous on Sunday and the best way to get the
message across on just how severe this winter storm will be is to go
with Blizzard Warning.
After the Blizzard....
It will be cold behind this system, with temperatures remaining
below freezing Until Wednesday afternoon. Tuesday morning will be
the coldest morning. We'll have high pressure centered overhead with
light winds and clear skies. This will send lows below zero area
wide, with double digits below zero possible. Fingers are crossed
that this is the last time we'll drop below zero the rest of the
spring!
At the large scale, the big story next week is the summer-like h5
ridge that develops over the desert southwest. This ridge will build
north and east across the CONUS through the week. As it starts
pushing in here Tuesday night, a quick moving northwest flow wave
will slide down the thermal gradient on the northeast periphery of
the ridge. This will result in a quick hitting burst of snow, with a
fairly widespread 1-2" of snow expected across most of the MPX area.
Behind this quick moving system, the southwest ridge starts building
across the Plains and into the upper MS Valley. The pattern will
remain active, but the storm track will shift north into Canada,
with the MPX area getting to play in the warm sector of any passing
systems. One such system will pass between Hudson Bay and Lake
Superior on Friday, which will send a tongue of warmer air our
direction Thursday and Friday, where it will encounter our deep
snowpack. This may temper what the NBM has for highs Wednesday
through Friday as we work on melting the snow. Behind this front
Friday, we'll see a quick hit of cold air to start next weekend.
This will leave behind a baroclinic zone that could signal a return
to more active weather as we head into the last week of March.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1220 PM CDT Sat Mar 14 2026
The forecast remains mostly on track with only minor
adjustments. All terminals will deteriorate from VFR cigs to IFR
during this evening as snow moves in from west to east later
this afternoon. Heaviest snow is expected across the central
portion of the CWA (from south-central MN thru MSP, RNH, and
EAU) tonight into Sunday morning. 1" to even 2" per hour
snowfall rates are possible for a multi-hour period in this
region, dropping visibilities down to 1/4sm (VLIFR). Farther
south at MKT, a mix of snow and ice pellets will periodically
occur from 07-11Z Sunday, before changing back over to all snow.
Snow will slowly begin to lighten up by late Sunday morning
across extreme western MN. Southeasterly winds will strengthen,
turning slowly counter-clockwise to easterly then
northeasterly from west to east this evening into Sunday
morning. Sustained values will reach 20-30 knots while gusts
reach 35-45 knots Sunday morning.
KMSP...Expecting onset of heavier snow and deteriorating
conditions towards 23Z. Added TEMPO from 23-01Z for bursts of
snow resulting in LIFR. Heaviest snow is expected from 06-14Z
tonight when 1-2"/hr rates are expected with visibilities down
to 1/4sm. Snowfall rates will start to lessen by late Sunday
morning but snow is expected through the end of the period.
Northeasterly winds will dominate after 06Z and last into late
Sunday morning with sustained values of 20-25 knots and gusts of
30-40 knots. LLWS is not mentioned in the TAF but 50 knots of
north-northeasterly shear is also expected Sunday morning into
the afternoon.
/OUTLOOK FOR KMSP/
MON...Chance AM IFR BLSN. Wind NW 10-15G30kts.
TUE...VFR, -SN/MVFR late. Wind W to S 5kts.
WED...VFR. Wind SW 5kts.
&&
.CLIMATE...
Issued at 320 PM CDT Fri Mar 13 2026
To provide some historical context to the snowfall forecast for this
weekend, here are the 10 largest observed single storm snowfalls in
the Twin Cities recorded history (1884-present) as collected by the
MN State Climatology office.
1. 28.4 inches: 1991 October 31 - November 3 (Halloween Blizzard)
2. 21.1 inches: 1985 November 29 - December 1 (Thanksgiving Weekend)
3. 20.0 inches: 1982 January 22 - 23
4. 17.4 inches: 1982 January 20 - 21
5. 17.1 inches: 2010 December 10 - 11 (Domebuster)
6. 16.8 inches: 1940 November 11 - 13 (Armistice Day)
7. 16.7 inches: 1985 March 3 - 4 (Largest March snowstorm)
7. 16.7 inches: 1940 March 10 - 14
9. 16.5 inches: 1982 December 27 - 28
10. 16.0 inches: 1917 January 20 - 21
10. 16.0 inches: 1999 March 8 - 9
For Eau Claire, the largest ever snowfall from a single event
is 22.0" (all of those 22" fell on December 11th) that fell
during the "Domebuster" blizzard back in December of 2010. This
may be within reach with this storm
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Blizzard Warning from 10 PM this evening to 4 AM CDT Monday
for Anoka-Benton-Carver-Chisago-Dakota-Douglas-Goodhue-
Hennepin-Isanti-Kanabec-Mille Lacs-Morrison-Ramsey-Scott-
Sherburne-Stearns-Todd-Washington-Wright.
Blizzard Warning from 7 PM this evening to 4 AM CDT Monday for
Blue Earth-Brown-Chippewa-Kandiyohi-Lac Qui Parle-Le
Sueur-McLeod-Meeker-Nicollet-Pope-Redwood-Renville-Rice-
Sibley-Steele-Stevens-Swift-Waseca-Watonwan-Yellow
Medicine.
Blizzard Warning from 4 AM Sunday to 4 AM CDT Monday for
Faribault-Freeborn-Martin.
WI...Blizzard Warning from 1 AM Sunday to 7 AM CDT Monday for
Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-
St. Croix.
&&
DISCUSSION...MPG
AVIATION...CTG
CLIMATE...MPGHazardous weather outlook, Mar 14, 2:53 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Sat Mar 14 2026
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
353 PM CDT Sat Mar 14 2026
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
A dangerous winter storm will move in late this afternoon and
tonight. A Blizzard Warning begins early this evening. Refer to
the Winter Weather Message for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The winter storm will continue through Sunday night. Blizzard
Warnings remain in effect Sunday and Sunday night. Refer to the
Winter Weather Message for details.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
Winter Storm, St. Croix
- When
- March 14, 6:00 PM CST to March 16, 1:00 AM CST
- Where
- St. Croix forecast zone
- Reported by
- AWOS
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Visibilities were dramatically reduced, reaching below 1 mile at times, as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 30 mph. The 2-day snowfall reports ranged from about 8 to 12 inches throughout the county, with the highest reports being 11 inches from Roberts. The DOT issued a travel advisory on Sunday due to the winter storm conditions.
Winter Storm, Polk
- When
- March 14, 6:00 PM CST to March 16, 12:00 AM CST
- Where
- Polk forecast zone
- Reported by
- AWOS
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Visibilities were dramatically reduced, reaching below 1/2 mile at times, as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 30 mph. The 2-day snowfall reports ranged from about 6 to 10 inches throughout the county, with the highest reports being across the southern portion of the county. The DOT issued a travel advisory on Sunday due to the winter storm conditions.
Blizzard, Pierce
- When
- March 14, 7:00 PM CST to March 16, 1:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Visibilities were dramatically reduced, at or below 1/4 mile for several hours, as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 35 mph. The 2-day snowfall reports ranged from about 10 to 15 inches throughout the county, with the highest reports being across the southern portion of the county. The DOT issued a travel advisory on Sunday due to the blizzard conditions.
Blizzard, Eau Claire
- When
- March 14, 8:00 PM CST to March 16, 3:00 AM CST
- Where
- Eau Claire forecast zone
- Reported by
- ASOS
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
KEAU measured several hours of at or below 1/4 mile as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 35 mph. The 2-day snowfall reports ranged from 10 inches in the northwestern portion of the county to over 20 inches in the southeastern portion of the county.
A portion of HWY I-94 south of Foster was closed due to stranded vehicles during the blizzard conditions Sunday morning. Vehicles were at a complete stop for about 5 hours and the National Guard was brought in to help distribute food and water to drivers while the Wisconsin DNR helped escort traffic using snowmobiles. The DOT issued a travel advisory on Sunday due to the blizzard conditions.
Blizzard, Pepin
- When
- March 14, 8:00 PM CST to March 16, 3:00 AM CST
- Where
- Pepin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
Visibilities were dramatically reduced, reaching below 1/4 mile at times, as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 35 mph. The 2-day snowfall reports ranged from about 15 to 20 inches throughout the county, with the highest report being 19 inches from Pepin.
The DOT issued a travel advisory on Sunday due to the blizzard conditions.
Blizzard, Chippewa
- When
- March 14, 8:00 PM CST to March 16, 3:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- ASOS
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
KEAU measured several hours of at or below 1/4 mile as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 35 mph. The 2-day snowfall reports ranged from 7 inches in the northern portion of the county to 11 inches in the southeastern portion of the county.
The DOT issued a travel advisory on Sunday due to the blizzard conditions.
Winter Storm, Dunn
- When
- March 14, 8:00 PM CST to March 16, 3:00 AM CST
- Where
- Dunn forecast zone
- Reported by
- AWOS
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Visibilities were dramatically reduced, reaching below 1 mile at times, as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 30 mph. The 2-day snowfall reports ranged from about 7 to 12 inches throughout the county, with the highest reports being across the southern portion of the county. The DOT issued a travel advisory on Sunday due to the winter storm conditions.
Winter Storm, Barron
- When
- March 14, 8:00 PM CST to March 16, 2:00 AM CST
- Where
- Barron forecast zone
- Reported by
- AWOS
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
Visibilities were dramatically reduced, reaching below 3/4 miles at times, as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 30 mph. The 2-day snowfall reports ranged from about 7 to 12 inches throughout the county, with the highest report being 11.2 inches near Haugen. The DOT issued a travel advisory on Sunday due to the winter storm conditions.
Winter Storm, Rusk
- When
- March 14, 9:00 PM CST to March 16, 2:00 AM CST
- Where
- Rusk forecast zone
- Reported by
- AWOS
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
Visibilities were dramatically reduced, reaching below 1 mile at times, as heavy snow fell and sustained winds were 15 to 25 mph with frequent gusts over 30 mph. The 2-day snowfall reports ranged from about 6 to 10 inches throughout the county. The DOT issued a travel advisory on Sunday due to the winter storm conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, March 14, 2026$180,000 · 77 kt wind · 22 events
- Winter Storm in Wisconsin, March 14 to 16, 2026$150,000 · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 2026$47,000 · 24 events
- Winter Storm in Minnesota, March 14 to 16, 20263 injured · $20,000 · 7 events
- Blizzard and Winter Storm in Minnesota, March 14 to 16, 202642 events
- Dust Storm and High Wind in Kansas, March 14 to 15, 20262 injured · 65 kt wind · 15 events
- Flooding in Washington, March 14, 2026$35,000 · 2 events
- Dust Storm and Heavy Snow in Colorado, March 14 to 15, 202666 kt wind · 14 events
- High Wind in Wyoming, March 14, 2026123 kt wind · 13 events
- Heavy Snow in North Dakota, March 14 to 15, 202613 events
- High Wind in New Mexico, March 14 to 15, 202670 kt wind · 13 events
- High Wind and Strong Wind in Colorado, March 14 to 15, 202696 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325152, 1325155, 1325224, 1325140, 1325142, 1325146, 1325151, 1325154, 1325153.